Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Diagnosed with bipolar, avoid medicines as they cause dullness. Control measures?

My 22yr old son just informed us that he was getting help for bi-polar in college after he just walked away from his well-paying temp job last week. We are devastated, it does not run in our family, but panic & anxiety do, not with his father or I though. He says he will not take meds because they make him feel dull. He takes his anger & everything out on me & his dad. I cannot even beleive the things he has said to me in particular. Help?
Asked On : Tue, 29 Jan 2013
Answers:  3 Views:  39
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Bipolar disorder is a psychiatric disorder where the person can have periods of depression and mania. It can cause a lot of personal, social and occupational disruption to the person. However it is treatable, and medication called "mood-stabilizers" will prevent these episodes from recurring. So, it is important that your son takes medication to control this disorder.

I would advise you to take him to a psychiatrist for a detailed psychological assessment and further treatment. In case, his psychiatric symptoms are impairing his judgement and reason, then there are options where he can even be admitted involuntarily for treatment. Please discuss the various management options available with the psychiatrist.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Tue, 29 Jan 2013
I find this answer helpful

 1 user finds this helpful

3 Doctors agree with this answer

Psychiatrist Dr. Sushil Kumar Sompur's  Response
Jun 2013
Hi there ~

It seems that there is a problem with acclimatizing to medications for bipolar disorder. Most of these medications, call mood stabilizers, have drowsiness as a side effect. One way to effectively deal with it is to switch the dose to the night time, to sleep off the side effect. The other ways which can help is to try reducing the dose initially to help with the acclimatizing process. Switching to a different medication may be another option. However, waiting for a period of time since these medications' side effects wanes off with time is the best option. Please consult your psychiatrist before making any medication changes.

I hope this helps. Take care.
Answered: Tue, 29 Jan 2013
I find this answer helpful

3 Doctors agree with this answer

Psychiatrist Dr. Sundar Gnanavel's  Response
Hello........
Thanks for your query. Bipolar disorders is a mental illness characterised by periods of depression and mania. Drugs called mood stabilisers are used to control these mood swings. The disorder has a better prognosis than continous psychotic illnesses like schizophrenia. Take your son for a thorough psychiatric evaluation so that management can be started at the earliest. Hope you found the information useful.
Regards
Dr Sundar
Psychiatrist
Answered: Wed, 13 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor